Rip Current, Coastal Bay
- When
- July 21, 12:00 PM EST
- Where
- Coastal Bay forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
WMBB reported that two people drown in the Gulf of Mexico from rip currents. Panama City Beach police rescued more than 25 people from the water on July 21st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
WMBB reported that two people drown in the Gulf of Mexico from rip currents. Panama City Beach police rescued more than 25 people from the water on July 21st. Double red flags were posted that morning. The first drowning victim was at the Boardwalk Beach Resort. The second was at the Sterling Reef Resort on Thomas Drive.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 10:50 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1150 AM EDT Sat Jul 21 2012 .UPDATE...With the substantial amount of drying and warming in the morning soundings (especially to the east where TAE has dropped down to a PWAT of 1.41", with a significant 2-3 degree Celsius rise in the layer between 1000 and 725 mb), trimmed back rest of the morning to 18Z PoPs to silent 10s from just west to the Apalachicola and Chattahoochee Rivers, eastward across the remainder of the interior CWA. Left the 20s in to the west, and 20s and 30s in over the Coastal Waters, where moisture content, Sfc Tds, and mid-level Theta-E values are higher. This should hold true in the afternoon as well, and left current NW to SE PoP Gradient in place from the previous package (60%-20%). This scenario is also very well depicted in most of the Hi-Res WRF runs, so the current aftn package appears to be on track. && .AVIATION [through 12Z Sunday]...Expect mainly VFR conditions to prevail throughout the early morning hours across the region except for brief MVFR Cigs ECP and LIFR Conditions at VLD. With the morning sounding drying out substantially at TLH, will amend Tafs to remove the convective tempo, and may have to pull back on ABY as well. Also, already pushed the timing back on ECPs Taf from a 15Z start to to 18Z. VFR cigs and vsbys good bet after 08z, especially at ABY/DHN/ VLD. && .MARINE...Winds and seas will be a little higher over our western waters this morning. Otherwise, conditions will be fairly uniform with light winds and low seas across the entire marine area through at least through the middle of next week. Winds should remain generally out of the south today, then become more out of the south to southeast Sunday through Tuesday. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Gould
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 835 AM EDT SAT JUL 21 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-221245- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 835 AM EDT SAT JUL 21 2012 /735 AM CDT SAT JUL 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. HARRIGAN
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Coastal Bay | 2012-07-21 | 25 | Male | In Water | Direct |
| Rip Current, Coastal Bay | 2012-07-21 | 49 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389375.